Δευτέρα, 29 Μαΐου 2017

AUTOIMMUNE ADVERSE EVENTS WITH IMMUNOTHERAPY

The use of immune checkpoint inhibitors to treat cancer has markedly expanded since 2011, when the anti-CTLA-4 agent ipilimumab was approved by the United States Food and Drug Administration (U.S. F.D.A.) for the treatment of advanced melanoma. Subsequently, antibodies which target programmed death-1 (PD-1) and its ligand PD-L1 have been approved by the U.S. F.D.A. for melanoma,[1,2] non-small cell lung cancer,[3,4] bladder cancer,[5] Hodgkin lymphoma,[6] renal cell carcinoma[7]and squamous cell carcinoma of the head and neck.[8] Given the clinical efficacy of this class of drugs, several antibodies received accelerated approval, in some cases without data from a Phase III clinical trial. For example, pembrolizumab was FDA-approved for the treatment of melanoma in December of 2014, 3 months after the Phase I results were published.[9]
Investigators in early phase clinical trials quickly recognized that the administration of immune checkpoint inhibitors was associated with a unique set of inflammatory, autoimmune side effects known as immune related adverse events (irAE). The most common irAEs, such as rash, colitis, hepatitis and endocrinopathies, have been identified and are well-described in the literature (Figure 1). However, rare but serious irAEs have been identified during post-marketing surveillance, several of which are highlighted in letters to the editor in the current and upcoming issues of Annals of Oncology. Recently, Johnson et al. reported that two patients treated with the combination of nivolumab and ipilimumab died from fulminant myocarditis.[10]There is also growing recognition that the PD-1/PD-L1 inhibitors can be associated with a number of neurologic syndromes, ranging from peripheral neuropathy to aseptic meningitis and Guillain-Barré syndrome, as described by Spain et al.[11] and Aya et al..[12] Moreover, atypical adverse events that are not easily categorized are described in accompanying letters by Shenoy et al.[13] and Hoadley et al.,[14] who report atypical dermatologic and gastrointestinal adverse events associated with pembrolizumab.
Figure 1.
Approximate proportion of patients affected by immune-related adverse events of any grade upon treatment with single-agent PD-1 blockade. Precise incidence varies by study, disease and agent [19]. *Example of rare event featured in this, or an upcoming issue of Annals of Oncology.
This 'long tail' of rare autoimmune syndromes raises the questions of how to identify and manage such irAEs. When faced with atypical symptoms in any patient currently or previously treated with checkpoint blockade therapies, clinicians should consider irAEs high on the differential diagnosis. When possible, clinicians should strongly consider seeking the expertise of consultant subspecialists, for example within the fields of gastroenterology, rheumatology, endocrinology and neurology. With respect to management, the package insert of each F.D.A.-approved checkpoint blockade agent features guidance on management of irAE, including when to hold the drug and the dose of corticosteroids to initiate.[15–18] The mainstay of treatment is early administration and slow tapering of oral corticosteroids, although admission to the hospital for observation and intravenous corticosteroids should be considered for patients with high-grade irAE.[20,21]
For atypical irAEs, the bulk of the published case reports and series support the use of corticosteroids as the initial treatment modality. This principle is reinforced by the accompanying letters in this and upcoming issues of Annals of Oncology, where the administration of corticosteroids resulted in the resolution of almost all irAEs. However, clinicians would benefit from more guidance on how to manage steroid-refractory, atypical irAEs. Spain et al.[11] have proposed an algorithm for the treatment of neurologic irAEs, focusing on suppression of humoral immunity. This approach warrants further consideration; moreover, detailed investigation into both the underlying mechanisms and treatment of neurologic irAEs is needed.
Subspecialty collaboration is essential when managing patients with pre-existing autoimmunity. As described by Menzies et al.,[22] 38% of patients with pre-existing autoimmune conditions who were treated with immune checkpoint inhibitors had a flare in their autoimmune condition; however, only 4% of patients discontinued treatment due to that flare. This finding is consistent with retrospective data in patients treated with ipilimumab.[23] The sum of these data should empower clinicians to utilize immune checkpoint inhibitors in this group of patients, despite the fact that they were excluded from clinical trials of these agents. However, treatment should occur in collaboration with the patient's primary physician or specialist in order to expedite communication and modulate immunosuppression, including the addition of corticosteroids when appropriate if irAE arise.
In the post-marketing surveillance era of immune checkpoint inhibitors, it is essential to remain vigilant for new and atypical irAEs. As the prescribing indications for these drugs expand to include new cancers and combination therapies, a larger pool of clinicians will continue to gain proficiency in managing both typical and atypical irAEs. While further research is necessary to understand the underlying mechanisms of irAEs, clinicians should be reassured that the majority of irAEs can be safely managed by referring to pre-existing guidelines for the early initiation of corticosteroids and utilizing expert consultants as needed.

Δεν υπάρχουν σχόλια: